| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Lithium's Effect

Q. I am a 67-year-old white male. I take 600 mg of lithium daily to treat my bipolar disease. The bipolar disease is under control but I have hand tremors (especially in the left hand.) I appreciate that my problem is, perhaps, trivial compared to those with essential tremor, but it does affect my enjoyment of life. Do you have any thoughts, other than to stop the lithium?

A. I would advise, of course, that you discuss your problem and treatment options with your prescribing physician before making any decisions regarding this extremely important issue--your mood stability may depend on those decisions.

The first question to discuss is whether the tremor you are experiencing is (1) due to the lithium per se vs. (2) some neurological problem that can cause tremors; vs. (3) some combination of these factors. You are at the age when some individuals may develop tremors from a variety of non-medication related causes, and it's important to rule those out before assuming it's due to the lithium.

Dosage reduction can sometimes relieve lithium-related tremor; however, the lithium dose you are taking is quite small, and dosage reduction could lead to loss of effectiveness (depending on the blood levels you run). Another option to discuss is the addition of a beta blocker, such as a small dose of propranolol or atenolol (assuming you have no medical problems that would prohibit these agents). These agents can sometimes reduce lithium-related tremor. Use of a beta blocker, if indicated, would require periodically checking your heart rate and blood pressure, since these agents can slow down heart rate, especially in combination with lithium.

Another option--if none of the above is feasible--would be consideration of another mood stabilizer, such as Divalproex or Lamictal, either alone or in combination with a smaller dose of lithium (e.g., 300-450 mg/day). Though such a low dose of lithium by itself probably would not be sufficient to control bipolar disorder, the combination of agents might do the job. Good luck!

December 2003

Disclaimer Back to Ask the Expert